Monday, May 27, 2013

Quarterly Blog Update -or- It's Been 2 Months? Oops.

Is it really almost the end of May? 2013 has been kind of a blur so far!

Owen is almost done with Middle School!! He has something like 11 days of school left. Everything until the end of the year is going to be really busy.  He's got National Jr Honor Society meeting where he has to read something for the incoming NJHS students, he's got choir and band concerts, 8th grade party, field trip, 8th grade breakfast, marching band orientation, chess club meetings, 8th grade departure ceremony.  He's at least 5'9" now and he's working on a little mustache, much to my chagrin. The 8th grade party is going to take up most of my time this next week. My mom is coming down to hang out with Dave on friday so I can be at school to decorate/chaperone/clean up.  I'm sure Owen loves it.  *snicker*  He's really just psyched that I bought him a new suit for the party and I wouldn't let him wear it yet so it's been hanging in his closet, taunting him.  It wasn't really necessary to get a suit but he loves to dress up and has multiple blazers and suit jackets from thrift stores so I figured this was worth the splurge. (plus jcp was having an amazing sale!)  He's soon to be a high schooler. Heaven help us! ;)

Dave is doing ok. Not great but ok. We've swapped around his meds SOOOO much.. Last time I mentioned going on Neurontin and staying on the steroids. Well nix those things!  He was getting so clumsy that he decided to go off it to figure out if it's the medication or the tumor pressing on things making it worse. It appears to be the tumor. On the bright side he doesn't have the tingling anymore... He can still move the right hand mostly but his fingers don't really go the way he wants. We joke that his hand has to be supervised because if he's not looking at it it kind of has a mind of it's own.  His left hand has a tiny bit of numbness on the tips of his fingers but he still has full use of that hand thankfully.

He also went off the steroids for now because his getting such uncomfortable side effects. That could be contributing partially to how bad his hand has gotten. I don't know if I relayed that very well but yeah, it's bad.

The dr says things like "I think the avastin may be coming to the end of it's usefulness" and we don't really know what to make of that.  They're going to keep him on it as long as he wants to be on it but we're to the point where being in the chair is a little more difficult and disorienting for him since his right side isn't as stable.  OH! and he's got what we think is his first bedsore.  Daddy's first bedsore... not really as fun as baby's firsts, right?  It's on his calf and in a spot that doesn't REALLY make sense for a bedsore but I guess it's possible.  It's either a bedsore or a tear in his skin which I guess probably came from the bed/pillows which I suppose qualifies it as a bedsore... technicalities.  They put a skin colored kind of clear bandage over it that's supposed to stay on for a week to keep it from rubbing against things. The combination of the Avastin and the Steroids (which he's been off of for a couple of weeks) makes him unable to heal well, plus the coumadin which thins his blood and makes him bleed more than normal.  The sore really isn't producing a scab which is not great for healing purposes.  I hope this bandage she used does the trick.

His skin is very sensitive, he bruises very easily, his edema(swelling) is back in his feet and legs.  He's just fragile. Thankfully he's not really in any pain, just occasional discomfort in his neck.  he's thinking about going back on the steroids to try to alleviate some swelling in his spine and maybe get a little of the movement in the hand back but then he has to deal with all the other side effects again. It's kind of a toss up.

 He's also on new sleeping meds and increased his morphine a bit.  We (Owen and I) moved the bedroom around so Dave could have the little table on his left side to accommodate the hand situation and there isn't really much room in there now because of the way the room is laid out. (He's going to kill me for telling this story. Hi Honey, I love you!) We talked about getting rid of the queen bed and getting a daybed or something so we could move things over.  So a few days later he showed me an email where he thought I had ordered a daybed and it was meant to be delivered soon. He thought I did it to surprise him.  What he didn't realize is that no, that was his amazon account and I hadn't ordered something. We thought maybe it was coincidental spam because he swore he didn't even look at daybeds... then we investigated. About 2 hours after taking his sleeping meds he used his phone (which he can thankfully still manipulate) to look up daybeds on amazon.  He found one he liked and he ordered it.... a $500 daybed... and there were 2 more in his cart!  Thankfully he didn't order all three!  So now we're waiting for the bed to arrive so I can get it shipped back and get a refund.  He's not on Ambien but it's kind of like the crazy things you hear about people doing when they take Ambien.  He was drugged up shopping. I had to remove the credit card information from his amazon account.  He got cut off! Sweet of him to want to help out even in his altered state! At first I was irritated but now I think it's really funny. It's a good story in any case.

We're still thinking about bed arrangements, maybe I'll see if I can trade beds with Owen as he has a twin.  I wouldn't mind having a daybed as a guest bed or something for the future but $500 for a bed without a mattress is just a little steep for what we need it for.  I was thinking about giving the daybed to Owen once I was done with it but he's growing so fast that I figure I'll have to get him a full size bed before too long anyway.

As for me, I'm doing ok.  Last year was more physically demanding I think but this year has been more emotionally demanding. I take every little thing to heart and get over-emotional when I don't really need to. HA! So... back to normal? ;)  I'm taking my thyroid meds regularly finally and I've been having a bit of aphasia (I forget words or lose my train of thought mid-sentence).  This happened before so I'm going to get my levels tested again because apparently too much thyroid hormone in your system can cause that. I'm not a fan of whatever is happening. Not like the memory loss could be stress related... heh. I try to do things for myself but none of it feels particularly rejuvenating.

We're thinking about trying to get Dave up in the chair and over to the school for Owen's 8th grade departure ceremony.  It's only about 3/4 of a mile away with sidewalks the whole way, we could probably push him in the chair there if need be if the weather is nice. There are wheelchair accessible cabs... yes, but fresh air!  We'll see how he's feeling in a couple of weeks. We have time to decide.  I keep thinking that he likely won't see Owen graduate from high school so this might be a nice memory for Owen to have. I figure I'll be a mess if Dave does make it there but I'll be a mess if he doesn't so I'd rather him be there if at all possible.

I'll try to write more regularly so it's not a novel every time but no promises ;)